Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 4, NWS La Crosse, WI

March 14, 20254 counties in Iowa; Fillmore County, Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 14, 2025, 8:22 PM CDT for 4 counties in Iowa; Fillmore County, Mower County, Minnesota. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2025, 8:22 PM CDT (01:22 UTC)
Expired
Mar 14, 2025, 9:02 PM CDT
In force
40 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chickasaw County, IA, Fayette County, IA, Howard County, IA, Winneshiek County, IA, Fillmore County, MN, Mower County, MN

The radar

The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 8:25 PM CDTTSTM WND GST 543 W Saratoga, IAMesonet station SRGI4 Saratoga.
Mar 14, 8:45 PM CDTTSTM WND GST 44Le Roy, MN
Mar 14, 8:45 PM CDTTSTM WND GST 473 E Le Roy, MN
Mar 14, 8:49 PM CDTTSTM WND GST 555 Wsw Cummingsville, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 5:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

255 
WUUS53 KARX 150122
SVRARX
IAC037-065-089-191-MNC045-099-150215-
/O.NEW.KARX.SV.W.0004.250315T0122Z-250315T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
822 PM CDT Fri Mar 14 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Howard County in northeastern Iowa...
  Northwestern Fayette County in northeastern Iowa...
  Western Winneshiek County in northeastern Iowa...
  Chickasaw County in northeastern Iowa...
  Eastern Mower County in southeastern Minnesota...
  Fillmore County in southeastern Minnesota...

* Until 915 PM CDT.

* At 822 PM CDT, severe thunderstorms were located along a line
  extending from near Riceville to near Elma to 6 miles east of
  Sumner, moving north at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Forestville State Park, Vernon Springs, Isinours, Fillmore, 
  Waucoma Campground, Alta Vista, Fredericksburg, Racine, Carimona, 
  Harmony, Boyd, Old Barn Campground, Waucoma, Ostrander, Burr Oak, 
  and Greenleafton.

This includes Interstate 90 in Minnesota between mile markers 196 and
204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4383 9268 4383 9245 4385 9245 4385 9206
      4350 9185 4279 9182 4291 9200 4291 9231
      4322 9255 4350 9255 4350 9267
TIME...MOT...LOC 0122Z 181DEG 51KT 4340 9257 4327 9236 4284 9198 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ferguson
2 follow-up statements
083 
WWUS53 KARX 150155
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
855 PM CDT Fri Mar 14 2025

IAC037-065-150204-
/O.CAN.KARX.SV.W.0004.000000T0000Z-250315T0215Z/
Fayette IA-Chickasaw IA-
855 PM CDT Fri Mar 14 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE AND
CHICKASAW COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Iowa...and southeastern Minnesota.

&&

LAT...LON 4383 9268 4382 9237 4385 9245 4385 9206
      4350 9185 4308 9184 4322 9207 4350 9255
TIME...MOT...LOC 0154Z 184DEG 51KT 4383 9259 4383 9243 4340 9203 

$$

IAC089-191-MNC045-099-150215-
/O.CON.KARX.SV.W.0004.000000T0000Z-250315T0215Z/
Howard IA-Winneshiek IA-Mower MN-Fillmore MN-
855 PM CDT Fri Mar 14 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN HOWARD...WESTERN WINNESHIEK...EASTERN MOWER AND
FILLMORE COUNTIES...

At 854 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Grand Meadow to near Stewartville to
near Cresco, moving north at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Grand Meadow, Vernon Springs County Park, Forestville State Park,
Festina, Vernon Springs, Isinours, Hutton, Fillmore, Ridgeway, 
Bluffton, Lime Springs, Bristol, Racine, Carimona, Harmony, Old
Barn Campground, and Ostrander.

This includes Interstate 90 in Minnesota between mile markers 198 and
203.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.

&&

LAT...LON 4383 9268 4382 9237 4385 9245 4385 9206
      4350 9185 4308 9184 4322 9207 4350 9255
TIME...MOT...LOC 0154Z 184DEG 51KT 4383 9259 4383 9243 4340 9203 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ferguson
790 
WWUS53 KARX 150202
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
902 PM CDT Fri Mar 14 2025

IAC089-191-MNC045-099-150212-
/O.CAN.KARX.SV.W.0004.000000T0000Z-250315T0215Z/
Howard IA-Winneshiek IA-Mower MN-Fillmore MN-
902 PM CDT Fri Mar 14 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOWARD...WESTERN
WINNESHIEK...EASTERN MOWER AND FILLMORE COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Iowa...and southeastern Minnesota.

&&

LAT...LON 4383 9268 4382 9237 4385 9245 4385 9206
      4350 9185 4308 9184 4322 9207 4350 9255
TIME...MOT...LOC 0200Z 181DEG 51KT 4392 9259 4392 9243 4349 9203 

$$

Ferguson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 6:38 PM CDT, 1 hour 44 minutes earlier. Its key messages:

  • While confidence is wavering a bit, a line of severe thunderstorms still appears on track to affect the region tonight. Damaging wind of 60-70 mph (locally higher) is the main threat. The potential appears to be very low for tornadoes or severe (1"+) hail.
  • Critical fire weather conditions continue this afternoon for northeast Iowa with elevated fire weather conditions elsewhere owing to strong southeasterly winds and low humidity values.
  • Another potent system moves into the region for the middle of next week with snow likely returning to area. Confidence for measurable snow is fairly high (60-80% chance) across much of the local area with some potential for amounts of 6 inches or greater depending on the exact track of this system.
Area forecast discussion, Mar 14, 6:38 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
638 PM CDT Fri Mar 14 2025

.KEY MESSAGES...

- While confidence is wavering a bit, a line of severe
  thunderstorms still appears on track to affect the region
  tonight. Damaging wind of 60-70 mph (locally higher) is the
  main threat. The potential appears to be very low for
  tornadoes or severe (1"+) hail.

- Critical fire weather conditions continue this afternoon for
  northeast Iowa with elevated fire weather conditions elsewhere
  owing to strong southeasterly winds and low humidity values.

- Another potent system moves into the region for the middle of
  next week with snow likely returning to area. Confidence for
  measurable snow is fairly high (60-80% chance) across much of
  the local area with some potential for amounts of 6 inches or
  greater depending on the exact track of this system.

&&

.DISCUSSION...
Issued at 156 PM CDT Fri Mar 14 2025

This Afternoon: Record warmth and elevated to critical fire weather
conditions

Upper low, on 18z WV satellite over south central Kansas, is
churning northeastward today. Associated surface low continues to
deepen in the central Plains, with the tightening surface pressure
gradient driving a strong breeze across the area with south-
southeasterly gusts to 45 mph. Relative humidity values have fallen
into the upper 30s and 40s with elevated to critical fire weather
conditions occurring, as described in the fire weather section
below. Temperatures have also soared into the 70s with records
likely to fall by the time the afternoon is over. Decent chance
(30%) that a couple isolated spots reach 80 but this potential may
be limited by increasing amounts of anvil from storms to the
southwest overspreading the CWA.

This Evening: Severe thunderstorms

Modeled large scale pattern from nearly all available guidance over
the past 3-5 days continues in latest runs - upper low will continue
to churn northeastward with the associated surface cyclone and
attendant Pacific front racing eastward across the Midwest. As
temperatures aloft cool and vast numbers of parcels are forced
upward to their LFC by the front, development of thunderstorms and
rapid upscale growth into a QLCS will occur. With 40-65 knot winds
at 850mb developing ahead of the QLCS, downdrafts will be capable of
generating severe wind gusts and, depending on orientation of the
shear vector, tornadoes.

While likely a widespread issue to our south, within our CWA, major
questions remain about how much severe risk will be realized. Trend
toward a slightly later arrival continues in latest HRRR/RAP runs.
This would allow for additional time for mixing to occur via the
breezy synoptic winds, mixing drier air from around 700mb into the
boundary layer, with a reduction in instability. Indeed, HRRR/RAP
MLCAPE is down to around 250-500 J/kg and is high-based with progged
DCAPE approaching 1000 J/kg. Thus, while stronger thunderstorms may
not be as widespread in our neck of the woods as previously thought,
they would still be capable of generating severe wind gusts. The
tornado threat appears to be increasingly scant. As for hail,
relatively weak instability and mid-level shear suggest minimal risk
for severe hail as well. All in all, we'll remain vigilant tonight
but concerns mainly focus on severe wind gusts.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 632 PM CDT Fri Mar 14 2025

A seasonally strong low pressure system will move from the
Central Plains into central Minnesota tonight bringing a period
of thunderstorms and strong winds. Wind gusts in excess of 50 to
60 mph are possible as the line of showers and thunderstorms
move through. Due to a strong LLJ of around 60kts, even weaker
thunderstorms and rain showers will be able to bring these
stronger winds to the surface. These showers and thunderstorms
are favored to move through the area from roughly 0100Z to 0600Z
tonight, impacting RST and LSE between roughly 0200 and 0400Z.
Expect brief MVFR conditions during these thunderstorms, with a
return to VFR overnight after the storms within a dry slot.
MVFR ceilings return on Saturday across the region, with gusty
winds veering from SW to NW along a frontal passage midday
Saturday.

&&

.FIRE WEATHER...
Issued at 158 PM CDT Fri Mar 14 2025

Elevated to critical fire weather conditions are still expected this
afternoon. If mixing maximizes, could see some RH readings below 30
percent in NE IA late this afternoon per 14.12z HREF. While this is
above strict criteria, presence of dry fine fuels and strong south-
southeasterly gusts to 45 mph suggests the potential for rapid,
difficult to control would exist. Have therefore retained Red Flag
Warning there and continued to mention elevated for much of the rest
of the area. For any fires that do break out, crews should be aware
that a line of thunderstorms with erratic, rapidly changing gusts to
perhaps 70 mph should sweep through the area this evening. The good
news is that these rains should provide some wetness to the
fuels.

&&

.CLIMATE...
Issued at 400 AM CDT Fri Mar 14 2025

Record Temperatures for Today, 3/14 (Record / Forecast):

                          Maximum                     Minimum
------------------------------------------------------------------
Rochester, MN          74 (2012) / 73             49 (2012) / 49
La Crosse, WI          75 (2012) / 78             49 (1990) / 50

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...Red Flag Warning until 8 PM CDT this evening for IAZ008>010-
     018-019-029-030.

&&

DISCUSSION...Ferguson/Naylor
AVIATION...JAW
FIRE WEATHER...Ferguson
CLIMATE...Skow
Hazardous weather outlook, Mar 14, 4:32 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
432 PM CDT Fri Mar 14 2025

WIZ017-029-160145-
Taylor-Clark-
432 PM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of central
Wisconsin and north central Wisconsin.

.DAY ONE...This evening and Tonight

A line of thunderstorms may affect the region tonight after
10 pm. A few storms may be capable of producing strong wind gusts
and small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Confidence is increasing in a band of moderate to heavy snow
falling from late Tuesday night into Thursday morning. Details on
snow amounts will be refined over the next few days.

.SPOTTER INFORMATION STATEMENT...

While spotter activation may not be utilized overnight, any
severe weather reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-030-160145-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-
432 PM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of north central
Iowa and northeast Iowa.

.DAY ONE...This evening and Tonight

A Red Flag Warning for critical fire weather conditions is in
effect for this afternoon. Please see this product for more
information.

A line of thunderstorms moves through after 7 pm this evening.
Damaging winds of 60 to 70 mph, locally higher in spots, are the
primary hazard. Small hail is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Confidence is increasing in a band of moderate to heavy snow
falling from late Tuesday night into Thursday morning. Details on
snow amounts will be refined over the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-MNZ079-086>088-094>096-WIZ032>034-041>044-053>055-061-
160145-
Allamakee-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
432 PM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...southwest
Wisconsin and west central Wisconsin.

.DAY ONE...This evening and Tonight

Elevated fire weather conditions are expected this afternoon due
to the combination of strong winds, falling humidity values, and
dry fuels.

A line of thunderstorms moves through after 7 pm this evening.
Damaging winds of 60 to 70 mph, locally higher in spots, are the
primary hazard. Small hail is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Confidence is increasing in a band of moderate to heavy snow
falling from late Tuesday night into Thursday morning. Details on
snow amounts will be refined over the next few days.

.SPOTTER INFORMATION STATEMENT...

While spotter activation may not be utilized overnight, any
severe weather reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

JAW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:13 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd, Mitchell47 min
Mar 14, 7:54 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd, Howard, Mitchell51 min
Mar 14, 8:05 PM CDTSevere Thunderstorm WarningARXFayette40 min
Mar 14, 9:29 PM CDTSpecial Weather StatementARXClayton31 min
Mar 14, 9:56 PM CDTSpecial Weather StatementARXAllamakee34 min
Mar 14, 9:02 PM CDTSpecial Weather StatementARXFillmore, Olmsted28 min
Mar 14, 9:35 PM CDTSpecial Weather StatementARXWabasha, Winona25 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.